Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 13, 2017, 3:16 PM CDT for Rice County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 13, 2017, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
County Rice County, KS
The radar
The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
030 WWUS83 KICT 132016 SPSICT Special Weather Statement National Weather Service Wichita KS 316 PM CDT THU JUL 13 2017 KSZ050-132045- Rice KS- 316 PM CDT THU JUL 13 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Rice County in central Kansas... * Until 345 PM CDT * At 314 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Little River, or 11 miles northeast of Lyons...moving east at 5 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Little River. LAT...LON 3849 9815 3851 9792 3831 9793 3831 9814 TIME...MOT...LOC 2015Z 249DEG 6KT 3842 9802 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:07 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 13, 3:07 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 307 PM CDT Thu Jul 13 2017 .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Thu Jul 13 2017 Outflow induced synoptic frontal boundary is currently located across central KS as this time, mainly from just north of KHUT to south of KSLN. A moderately unstable airmass is located along the front, with SBCAPE values of 2500-3000 J/KG, with a weakly capped environment. Latest satellite imagery shows a weak diffuse vort lobe making slow progress across wrn KS with some elevated showers just ahead of it. As this vort lobe shifts further east, in the weakly capped airmass, think isolated to scattered thunderstorms will develop along this boundary as it sags south, either late this afternoon or early this evening. Think the best chance for storms will be along and north of highway 50, as the front sags south. Could see a few strong storms given the moderate instability, but a weakly sheared environment suggests slow moving storms with mainly a microburst/downburst potential given the high LCL values and inverted-V bufkit soundings. Cannot rule out a token severe storm (wind!), or some pockets of heavy rainfall/localized flooding given precip water values of 150-170 percent of normal along and north of the front. As the evening and overnight progresses, think scattered storms will slowly propagate to the south. Again given the slow movement, think localized flooding will be the main concern. Not sure how far south the convection will make it, as the surface boundary slowly drops south into south central KS. Think some convection will linger until around midnight, but a veering low level jet overnight will shift most of the convection to the east of the forecast area by early Fri morning. Fri: Short range models suggest the weak diffuse front will linger across portions of southern KS on Fri, with slightly cooler air moving into most of central and south central KS. Precip water axis (150-170 percent of normal) will be located along this boundary, for Fri afternoon and evening. So with a weakly capped environment, think some diurnally driven storms will again be possible for southern KS. More or less the same scenario for Fri aft/eve, as today, with a few strong storms possible, given the moderate instability and weak sheared environment. So mainly an isolated microburst/downburst chance with localized heavy rainfall/flooding concerns given the the very slow movement. Some of the stronger storms may be located along the KS/OK border depending on where the front will be located. Also expecting some sort of convective complex on the front range of wrn KS will make progress to the east for late Fri night. Not sure how far east this complex will get, as it outruns the instability as it moves east into central KS. Sat-Sat night: Some uncertainty on how the weekend will evolve, as remnant Meso induced Vort (MCV) from late Fri nights convection in the high plains will probably linger over wrn KS for Sat. Latest model solutions seem to think this will play out, with main precip water axis shifting west underneath this MCV. So could see renewed diurnally driven storms in wrn KS for Sat afternoon. Could see a few storms drift into wrn sections of the forecast area, so will keep a low pop going for this chance for areas west of I-135. .LONG TERM...(Sunday through Thursday) Issued at 303 PM CDT Thu Jul 13 2017 The Medium range models and ensembles all indicate that the upper ridge over the western states, will spread east over the central Plains Sunday through Wednesday. This will likely lead to a return of above normal temperatures, possibly some triple digit heat, and very slim to nil rain chances. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jul 13 2017 Challenging forecast with front currently quasistationary just north of KHUT and south of GBD and then meanders east to just south of EMP. Front will likely be focus for widely scattered storms late in the afternoon and evening, with potential to fester or redevelop towards daybreak once again. Given week flow aloft, storm propagation could be erratic. NAM suggest low/MVFR ceilings behind front tonight, but track record of late has not be been good enough to include at this time. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 92 71 92 / 20 30 20 10 Hutchinson 71 91 69 92 / 40 40 10 10 Newton 72 89 69 90 / 40 40 20 10 ElDorado 72 89 69 90 / 30 40 20 10 Winfield-KWLD 74 93 71 92 / 20 30 20 10 Russell 66 89 67 91 / 60 30 10 10 Great Bend 67 89 68 91 / 50 30 10 20 Salina 70 90 69 93 / 50 40 10 10 McPherson 70 90 68 92 / 40 40 10 10 Coffeyville 73 91 71 90 / 20 30 40 20 Chanute 72 88 69 89 / 40 40 40 20 Iola 71 87 68 89 / 50 50 30 20 Parsons-KPPF 73 89 70 90 / 30 30 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ072-095-096- 098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...PJH
Hazardous weather outlook, Jul 13, 3:41 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 AM CDT Thu Jul 13 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 AM CDT Thu Jul 13 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Heat indices of around 100 degrees are expected this afternoon in south-central Kansas, with heat indices of 105 to 108 in far southeastern Kansas where a heat advisory is in effect. Clusters of thunderstorms will affect central Kansas this afternoon, possibly spreading further south into south-central and southeast Kansas tonight. Isolated strong to marginally severe wind gusts of 50 to 60 mph, and small pockets of heavy rainfall will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will affect the area Friday into Friday night, possibly lingering into Saturday. Isolated strong to marginally severe wind gusts of 50 to 60 mph, and small pockets of heavy rainfall will be possible with the strongest storms. The more intense Summer heat is expected to return next week, with heat indices above 100 degrees possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 13, 3:16 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 316 PM CDT THU JUL 13 2017 KSZ050-132045- Rice KS- 316 PM CDT THU JUL 13 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Rice County in central Kansas... * Until 345 PM CDT * At 314 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Little River, or 11 miles northeast of Lyons...moving east at 5 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Little River. LAT...LON 3849 9815 3851 9792 3831 9793 3831 9814 TIME...MOT...LOC 2015Z 249DEG 6KT 3842 9802 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:07 AM CDT | Heat Advisory | ICT | Allen, Chautauqua, Labette, Montgomery, Neosho, Wilson | 16 hr |
| Jul 13, 3:56 PM CDT | Special Weather Statement | ICT | Marion, Reno | 34 min |
| Jul 13, 4:30 PM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 30 min |
| Jul 13, 4:59 PM CDT | Special Weather Statement | ICT | Marion | 16 min |
| Jul 13, 5:16 PM CDT | Special Weather Statement | ICT | Chase, Harvey, Marion, Reno | 29 min |
| Jul 13, 5:42 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Jul 13, 5:47 PM CDT | Special Weather Statement | ICT | Harvey, McPherson, Marion, Reno | 28 min |
| Jul 13, 6:16 PM CDT | Areal Flood Warning | ICT | McPherson | 4 hr |
| Jul 13, 6:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Jul 13, 6:50 PM CDT | Special Weather Statement | ICT | Rice | 25 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.